Sleeping Pills Tied to Higher Risk for Death, Cancer
< Feb. 29, 2012 > -- Many people have occasional problems getting to sleep, but if you routinely take sleeping pills, you may be at higher risk for premature death or certain types of cancer.
A study published in this week's journal BMJ Open found that people who use sleeping pills more than occasionally are more than four times more likely to die than people who don't use these sleep aids.
People who take the highest doses of sleeping pills are also at greater risk for cancers of the esophagus, lung, colon, and prostate, as well as lymphoma, another type of cancer.
Further study needed
The study doesn't prove that the sleeping pills actually lead to early death or cause cancer, experts stress. The results only point to an association. More research is needed to explore this relationship.
Sleeping pills are widely used in the U.S. During 2010, between one in 10 and one in 20 adults took a sleeping pill.
In the new study, researchers tracked more than 10,500 people with an average age of 54. The participants had a range of underlying health conditions and were prescribed sleeping pills for an average of about 2.5 years between 2002 and 2007. The study group was drawn from a rural area in Pennsylvania served by the Geisinger Health System. The population there is mostly of a low socio-economic status, and many did not complete high school. The researchers compared participants' risk for death and cancer against those of people who did not take sleeping pills.
Higher dose, higher risk
Those who were prescribed up to 18 doses a year - nearly two doses a month - were 3.6 times more likely to die than people who were prescribed none. Those who were prescribed between 18 and 132 doses were more than four times as likely to die. Those taking more than 132 doses a year - an average of more than two doses a week - had five times the risk of dying.
These results were true regardless of age, but the risks were highest among people ages 18 to 55.
Medicines are effective
Psychiatrist Victor Fornari, M.D., at Zucker Hillside Hospital in Manhasset, N.Y., says that people shouldn't stop taking sleeping pills that have been prescribed for them. The increased risk for death reported by the study could be caused by factors that have little to do with medicines and more to do with the reasons for taking them, he says.
"Sleep is the first thing affected when someone is under distress due to medical illness or psychological problems," Dr. Fornari says. "These are safe and effective medications when prescribed by a physician as part of a comprehensive treatment plan."
Still, he says, "don't stop taking these medications if you feel that you need them and are taking them with a doctor's prescription, but be mindful that they shouldn't be taken frivolously and there are alternatives such as avoiding napping, getting proper exercise, eliminating caffeine and doing other the kinds of things that improve sleep hygiene."
For more information on health and wellness, please visit health information modules on this website.
What's in a Sleeping Pill?
Most over-the-counter sleep aids contain antihistamines. That's because one side effect of antihistamines is drowsiness, so they are used to treat insomnia. A drawback is that they may leave you feeling groggy the next morning. People with heart disease should avoid antihistamines, as should older adults, who may become mentally confused. Older men can develop problems urinating.
Prescription sleeping pills are different. They act in areas of the brain to help promote sleep. Since the 1970s, the most commonly prescribed sleeping aids are benzodiazepines, such as valium. They work on a molecular level with the brain chemical known as GABA. GABA quiets brain activity, allowing sleep. Benzodiazepines work along with GABA to help you sleep.
Newer sleep medications aren't benzodiazepines, but they block the same receptors and so work like benzodiazepines. These drugs have fewer side effects and are being prescribed more commonly than the benzodiazepines.
Always tqalk with your health care provider to find out more information.
(Our Organization is not responsible for the content of Internet sites.)